Kansas, 2024Hail and Damaging Winds in Kansas, August 22, 2024
August 22, 2024 · NWS GLD · 4 events in 3 counties and zones
In the late afternoon of the 22nd, a cluster of storms in eastern Colorado began forming into a line of storms as it entered western Kansas in the early evening. Penny sized hail and a wind gust up to 70 MPH were recorded from these storms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
In the late afternoon of the 22nd, a cluster of storms in eastern Colorado began forming into a line of storms as it entered western Kansas in the early evening. Penny sized hail and a wind gust up to 70 MPH were recorded from these storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 22, 3:40 PM MST, 2 hours 48 minutes earlier. Its key messages:
- Monsoonal flow pattern will favor chances for late afternoon through overnight thunderstorms the next several days with the best chance for moisture this evening and tonight.
- Above normal temperatures will continue through much of the forecast period.
Area forecast discussion, Aug 22, 3:40 PM MST, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
440 PM MDT Thu Aug 22 2024
.KEY MESSAGES...
- Monsoonal flow pattern will favor chances for late afternoon
through overnight thunderstorms the next several days with the
best chance for moisture this evening and tonight.
- Above normal temperatures will continue through much of the
forecast period.
&&
.SHORT TERM /THROUGH SATURDAY NIGHT/...
Issued at 237 PM MDT Thu Aug 22 2024
Across the region this afternoon, skies are mainly sunny with some
scattered cumulus over portions of the area. Temperatures as of 200
PM MDT are ranging from the mid 80s into the lower 90s. There is a
surface trough and associated boundary that has moved into the KS/NE
area after sitting in Colorado most of the day. This has affected
surface winds as areas along/west of Highway 27 see light/variable
winds. East of Highway 27, the gradient remains from the south-
southeast with some gusts to 20 mph at times.
The main wx threats for the short term period are going to focus on
the threats for severe thunderstorms each day.
For the rest of this afternoon into this evening, the latest RAP40
500mb analysis is showing amplified ridging over the Plains region,
putting W/SW flow aloft. A shortwave rounding this ridge in the
Rockies will work east, interacting with the aforementioned surface
boundary. The latest SPC mesoscale analysis is finally showing the
cap now pushing east with the surface boundary. Areas along/west of
the Colorado border are seeing SBCape 1500-3000 j/kg, DCape 1100-
1700 j/kg. Low level(8-9.5 c/km along/west of Highway 27)/mid
level(8-8.5C/km) lapse rates. Looking for rw/trw to begin to form
along the Front Range and push slowly east towards the cwa by 23z-
00z.
Current CAMs(HRRR/NamNest) are showing the bulk of trw movement will
be similar to last night with the focus along and north of I-70.
Chances will range from 40-80% with highest in the northwest with
the passage of the upper shortwave. With the high DCape values and
SPC having a 15% risk for wind, expecting gusts in any strong/severe
storms could approach the 65-75 mph range. Hail still a threat but
will diminish as the evening progresses. Along with these two
threats, locally heavy rainfall and the threat for some localized
flooding, especially along and north of Highway 36, where some areas
received 1-1.50" of rain from last night's round of convection. A
similar scenario could occur tonight, and flooding threat should be
monitored. Activity does push east clearing the cwa between 06z-12z
Friday.
For Friday into Saturday, the placement of the upper ridge will play
a role in the regions weather. A couple shortwaves are expected to
graze the western cwa due to the ridge amplifying. Marginal risk
areas remain, but chances are low. Wind and hail threats still
expected if storms do occur. The remnants of a boundary from
Friday's precip chances will be the focus for hot conditions on
Saturday. I-70 and south, S/SW flow will bring temps well above
normal. There will be weak flow north of the boundary but temps will
drift above normal as well.
For temps, the area will see highs on Friday range from the upper
80s north to the upper 90s south, especially along and south of
Highway 40. The temperature difference will be due to lingering
morning from overnight rainfall. Going into Saturday, it will be
hotter with lower to mid 90s north of I-70. Areas along and south of
I-70 will see a range from the mid 90s into the lower 100s.
Areas along/south of a line from Norton, Kansas down to the Sharon
Springs, Kansas area will have the potential to see heat indices
approach the 100-105F mark on Saturday. This will have to be
monitored for heat advisory purposes.
Overnight lows will have an increasing trend with 60s tonight give
way to a wide range by Saturday night from the lower and mid 60s
west into the lower to mid 70s east, especially east of Highway
83.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
Issued at 145 PM MDT Thu Aug 22 2024
From the latest GFS and ECMWF guidance, the 500mb amplified ridge
will continue to play a consistent role over the region Sunday into
Monday, with the two models beginning to differ on its placement as
the week progresses. This will be due to an approaching cold
front/shortwave Wed-Thu from the N/NW. Overall the area will see
almost daily chances(15-20% afternoon/30-60% evening) for
shower/storm potential. Shortwaves approaching the cwa from the west
side of the ridge make the attempts to push eastward into the area.
Current guidance, in line with NBM pops favors Sun-Mon nights in
western locales for the higher end of the pop range. A decent cold
front makes its way through cwa by Thursday, ushering in potential
relief in term of area temps. This will occur after a round of
precip associated with the front. What will accompany the boundary
passage will be a strong southerly gradient Wednesday night w/ gusts
up to 30 mph. This will give way to a northerly fetch which could
reach the 30-35 mph range.
For temps, the extended period will have an overall slight cooling
trend. Highs on Sunday will range widely from the upper 80s and
lower 90s in the northwest into the lower 100s for areas along and
south of a line from Norton, Kansas down to the Sharon Springs,
Kansas area. From there, lower to mid 80s by next Tuesday will give
way to upper 80s and lower 90s on Wednesday.
Finally for next Thursday with the arrival of a cold front, a range
from the mid 70s to mid 80s is expected. Coolest temps will occur
north and west of a line from Burlington, Colorado up to the McCook,
Nebraska area.
With some areas potentially seeing the 100F mark or slightly higher
on Sunday, there could be some spots that reach the 100-105F mark
concerning heat indices and will have to be monitored.
Overnight lows will range widely from the mid 50s west into the mid
and upper 60s east. By next Thursday night, lower to mid 50s area-
wide are expected.
&&
.AVIATION /00Z TAFS THROUGH 00Z SATURDAY/...
Issued at 432 PM MDT Thu Aug 22 2024
Main focus will be thunderstorm potential perhaps severe
affecting the KGLD terminal initially and then KMCK closer to
06Z. A very moist air mass is in place so visibility may be a
little lower than the 2SM in the tempo; will monitor other sites
and see how those react. Showers and storms will move out of the
area during the early morning hours where stratus again may
become a concern but confidence isn't high at this time. Winds
Friday will remain from the SSE with KGLD gusting towards 20
knots during the afternoon.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...None.
CO...None.
NE...None.
&&
SHORT TERM...JN
LONG TERM...JN
AVIATION...Trigg
Hazardous weather outlook, Aug 22, 4:31 PM MST, 1 hour 57 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
531 PM MDT Thu Aug 22 2024
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-232345-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
531 PM MDT Thu Aug 22 2024 /631 PM CDT Thu Aug 22 2024/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...TONIGHT...
Severe Thunderstorm Watch is in effect through the evening for
portions of the area. Wind gusts around 70 mph and hail around ping
pong ball size are the main hazards. Torrential rainfall, perhaps
with multiple rounds resulting in isolated flooding is also possible.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...
Friday and Saturday both have a very low chance for severe weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is requested. Please relay any storm reports to
NWS Goodland via social media or by phone.
In the hours before
Local storm report, Aug 22, 6:00 PM MST, 28 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
700 PM MDT Thu Aug 22 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM Tstm Wnd Gst 4 S Burlington 39.24N 102.28W
08/22/2024 M75 MPH Kit Carson CO ASOS
&&
TTLocal storm report, Aug 22, 6:01 PM MST, 27 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
701 PM MDT Thu Aug 22 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM Tstm Wnd Gst 1 E Cheyenne Wells 38.82N 102.33W
08/22/2024 M60 MPH Cheyenne CO Mesonet
Reported via Weather Underground station
KCOCHEYE2.
&&
KMKLocal storm report, Aug 22, 6:05 PM MST, 23 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
705 PM MDT Thu Aug 22 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0654 PM Tstm Wnd Gst 2 SW Firstview 38.80N 102.55W
08/22/2024 M63 MPH Cheyenne CO Mesonet
Reported via Weather Underground station
KCOCHEYE8.
&&
KMKLocal storm report, Aug 22, 6:18 PM MST, 10 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
718 PM MDT Thu Aug 22 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0717 PM Tstm Wnd Gst 3 NNW Vernon 39.97N 102.29W
08/22/2024 M60 MPH Yuma CO Mesonet
weatherunderground site KCOWRAY7.
&&
TTLocal storm report, Aug 22, 6:19 PM MST, 9 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
719 PM MDT Thu Aug 22 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM Tstm Wnd Gst 3 NNW Vernon 39.97N 102.29W
08/22/2024 M60 MPH Yuma CO Mesonet
Corrects previous tstm wnd gst report from 3
NNW Vernon. weatherunderground site
KCOWRAY7.
&&
TTLocal storm report, Aug 22, 6:21 PM MST, 7 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
721 PM MDT Thu Aug 22 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0712 PM Hail 5 SW Laird 40.03N 102.16W
08/22/2024 E1.25 Inch Yuma CO Public
quarter to half doolar hail for a solid two
minutes.
&&
TTThunderstorm Wind, Sherman
- When
- August 22, 6:28 PM MST
- Where
- Sherman County, 1.6 mi E of Kanorado
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.330, -102.000
Estimated wind gusts at 60-65 mph, maybe some gusts up to 70 mph.
Hail, Greeley
- When
- August 22, 6:35 PM MST to 6:45 PM MST
- Where
- Greeley County, 5.35 mi NNE of Tribune
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.539, -101.705
Dime to penny sized hail fell over a duration of 10 minutes.
Thunderstorm Wind, Sherman
- When
- August 22, 6:45 PM MST
- Where
- Sherman County, 1.68 mi NE of Ruleton
- Measured
- 78 kt (90 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 39.346, -101.856
One power pole was seen broken, but power lines were still up.
Thunderstorm Wind, Thomas
- When
- August 22, 8:55 PM CST
- Where
- Thomas County, Colby Muni Arpt
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 39.430, -101.050
AWOS at the Colby airport.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Arizona, August 22, 20241 death · $1.0 million · 1 event
- Flood and Dust Storm in Arizona, August 22 to 23, 20241 death · $84,000 · 56 kt wind · 19 events
- Flash Flooding and Flood in Utah, August 22 to 25, 20241 death · $106,000 · 1.75 in hail · 14 events
- Damaging Winds in Idaho, August 22 to 23, 2024$920,000 · 64 kt wind · 58 events
- Wildfire in California, August 22 to 25, 2024$140,000 · 5 events
- Lightning Strikes in Florida, August 22, 2024$150,000 · 2 events
- Damaging Winds in Montana, August 22 to 23, 202472 kt wind · 31 events
- Flooding and Damaging Winds in Florida, August 22, 20241 injured · 50 kt wind · 12 events
- Tornadoes and Hail in Colorado, August 22, 20241.75 in hail · 17 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, August 22, 202451 kt wind · 8 events
- Excessive Heat and Heat in Texas, August 22, 20246 events
- Damaging Winds in Idaho, August 22, 2024$9,000 · 56 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1212259, 1212256, 1212253, 1212261.